I had the Mirena inserted two Saturdays ago. I waited seven days, had unprotected sex last Saturday…

…and my boyfriend did not withdraw. I have not had sex since. All week I’ve had bad cramps and very dark spotting. What’s going on? Could I be pregnant? Thank you!

Great job following your medical provider’s advice and waiting one week before having unprotected sex! As you know, it takes one week for a hormonal method of birth control to become effective in preventing pregnancy.

Because you waited 7 days to have sex without a back-up method, your Mirena will be helping to prevent pregnancy! The Mirena IUD is 99% effective in preventing pregnancy. But remember, although you are 99% protected from pregnancy, you are not protected from STI transmission. Teen Clinic recommends using condoms to help reduce your risk of getting an STI.

As far as the spotting and cramping goes, the Mirena contains a hormone called progesterone. Progesterone  can make the period lighter. Some people who use Mirena don’t get a period at all! Others may experience spotting (small amounts of irregular bleeding) instead. Spotting is considered a normal side effect of Mirena. While it tends to decrease over time, everyone’s body is different! Take a peek at the handout you received at the insertion; this should provide more detailed information about what to expect.

If the spotting or cramping continues or worsens, it would be a good idea to contact your medical provider. They may be able to help you with ways of decreasing these negative side effects.

To make an appointment at Teen Clinic, give us a call at 303-442-5160.